Diffuse Lung Disease |

Ground Glass Pulmonary Opacities Following Rituximab Therapy FREE TO VIEW

Hammad Arshad, MD; Tejpreet Lamba, MD; Rajashekar Adurty, MD; Marvin Balaan, MD
Author and Funding Information

Allegheny General Hospital, Pittsburgh, PA

Chest. 2014;146(4_MeetingAbstracts):382A. doi:10.1378/chest.1991694
Text Size: A A A
Published online


SESSION TITLE: Interstitial Lung Disease Case Report Posters

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Hypersensitivity Pneumonitis(HP) is rare complication of rituximab. We present a case of hypoxic respiratory failure after use of rituximab.

CASE PRESENTATION: A 76 year old man with past medical history of remote prostate cancer,non ischemic cardiomyopathy and chronic kidney disease presented with three day history of fever,cough and dyspnea on exertion.He was diagnosed two months ago with large retroperitoneal B cell lymphoma and was started on chemotherapy.The patient received two cycles of rituximab followed by two cycles of rituximab and bendamustine before his presentation.Clinical exam showed presence of bilateral rales and laboratory workup was pertinent for eosinophilia.A CT scan showed bilateral bronchiolocentric ground glass infiltrates with upper lobe predominance.The patient continued to deteriorate clinically with development of acute hypoxic respiratory failure requiring non invasive ventilation .As part of the workup,a diagnostic bronchoscopy with bronchoalveolar lavage fluid was performed that was significant for a high lymphocyte count of 75%.The patient was started on systemic steroids and showed dramatic clinical and radiological improvement which was consistent with our diagnosis of HP.

DISCUSSION: Hypersensitivity pneumonitis is a complex syndrome resulting from repeated exposure to a variety of organic particles.It presents as an acute,sub-acute or a chronic clinical form when the exposure to an antigen promotes an immune-pathological response in a genetically predisposed individual(1).Rituximab is a chimeric anti CD20 monoclonal antibody used increasingly in the treatment of hematological malignancy and autoimmune disorder.It has been sporadically linked to development of HP with three cases reported in the literature in the past (2).The typical CT scan findings combined with BAL lymphocytosis and clinical response to steroids in a patient with rapid clinical decline supports the diagnosis of rituximab induced HP.

CONCLUSIONS: HP to chemotherapeutic agents as methotrexate, paclitaxel and docetaxel have been reported in the literature. We highlight an association of rituximab induced HP presenting with acute respiratory failure.A strategy to pursue diagnosis by bronchoscopy and prompt initiation of steroids prevented further deterioration and need for a more invasive VATS procedure.

Reference #1: Selman, E. King et al;HS Pneumonitis;Insights in Diagnosis and Pathobiology,AJRCCM;Vol 186,pp 314-324

Reference #2: R. Tonelli,Lottenberg et al,Rituximab-Induced HS Pneumonitis; Respiration 2009;78:225-229

DISCLOSURE: The following authors have nothing to disclose: Hammad Arshad, Tejpreet Lamba, Rajashekar Adurty, Marvin Balaan

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543